Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Jacksonville, FL

May 30, 2017Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 30, 2017, 3:55 PM EDT for Duval County, Nassau County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 3:55 PM EDT (19:55 UTC)
Expired
May 30, 2017, 4:10 PM EDT
In force
15 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 18 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS52 KJAX 301955
SVRJAX
FLC031-089-302030-
/O.NEW.KJAX.SV.W.0147.170530T1955Z-170530T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
355 PM EDT TUE MAY 30 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  East central Nassau County in northeastern Florida...
  Northeastern Duval County in northeastern Florida...

* Until 430 PM EDT

* At 355 PM EDT, a severe thunderstorm was located near Yulee, or 9
  miles southwest of Fernandina Beach, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fernandina Beach, Yulee and Little Talbot Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3048 8163 3067 8161 3070 8141 3042 8137
TIME...MOT...LOC 1955Z 280DEG 10KT 3058 8157 

HAIL...1.00IN
WIND...60MPH
 
$$

HESS
1 follow-up statement
341 
WWUS52 KJAX 302010
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
410 PM EDT TUE MAY 30 2017

FLC031-089-302020-
/O.CAN.KJAX.SV.W.0147.000000T0000Z-170530T2030Z/
Nassau FL-Duval FL-
410 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3048 8163 3067 8161 3070 8141 3042 8137
TIME...MOT...LOC 2009Z 280DEG 10KT 3057 8152 

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 30, 2:20 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
220 PM EDT Tue May 30 2017

.NEAR TERM...This afternoon through Wed Night...

Latest hi-res model guidance continues to show scattered showers/t-storms
expected to develop along sea breezes...merging between Hwy 301 and
I-95 in the 5p-7p period...then working eastward to coast while decreasing
in coverage later in the evening. Conditions appear favorable for a
few intense storms with strong gusty winds and frequent lightning. Some
uncertainty in guidance as to amount of coverage...currently limiting
hourly POP values to around 50 pct. Guidance hints at weak shortwave/mid
level wind max moving across GA tonight...possibly triggering additional
showers/t-storms later tonight...and will maintain at least low POP
values across se GA through at least 06z. Low temp forecast around
70 inland...lwr 70s coast looks fine.

For Wednesday a repeat performance with another round of
scattered showers/ storms during the afternoon...with greatest
coverage again between I-95 and Hwy 301. Consensus guidance
supports current high temp forecast for Wed... around 90/lwr 90s
well inland...upr 80s I-95 corridor...mid 80s coast.

.SHORT TERM...Thu through Fri...

Thu & Thu night...A washed out frontal zone and associated
moisture settle across SE GA Thu morning with an early start to
showers and possibly a rouge thunderstorm then this trough axis
will settle across NE FL into the afternoon. This feature combined
with the sea breezes and very light light steering flow of 5-10
kts will bring elevated rain chances in the 40-60% range across
the forecast area with the potential for some locally heavy
rainfall due to slow storm motion. Severe storms not expected with
weak upper level forcing aloft but gusty wet downbursts will be
possible due to precipitation loading. Mostly to partly cloudy
skies expected with muggy conditions with highs in the upper 80s.
Rainfall coverage and intensity will decrease with loss of heating
Thu night but isolated showers will be possible with the trough
axis lingering across the region. Mild low temperatures will range
in the low to mid 70s.

Fri & Fri night...Diffuse frontal boundary will linger across the
forecast area with moisture and sea breeze forcing combining to
bring elevated rain chances once again with showers and isolated
tstorm potential by late morning. Scattered to numerous showers
and tstorms will develop into the afternoon and early evening
hours with a focus for precipitation along the slightly more
dominant east coast sea breeze by early afternoon with rainfall
shifting inland into the evening. Locally heavy rainfall will
remain the primary convective hazard due to high precipitable
water values and slow storm motion as well as gusty wet down burst
wind potential. Severe storms not expected as upper level ridge
strengthens over the Gulf of Mexico with a slightly warming trend
and high temps nearing 90 degrees inland. Rainfall will gradually
fade after sunset Fri night with a continuation of muggy overnight
conditions with lows in the low/mid 70s.

.LONG TERM...Sat through Tue...

Weekend...Partly cloudy skies with scattered mainly afternoon and
evening sea breeze showers and thunderstorms expected both Sat
and Sun under southerly steering flow 10 kts or less with
precipitable water values rising into the 1.8 to 2 inch range.
Light south steering flow Sat will enable both the east/west coast
sea breezes to press inland with a merger between the I-75
corridor and Highway 301 during the evening. Sun steering flow
transitions to more SW which will bring a more dominant west coast
sea breeze inland from the Gulf coast region early afternoon with
a focus for the merger along and east of Highway 301 during the
evening. Temperatures will trend near to above climo values with
highs in the upper 80s and low temperatures in the low 70s.

Mon & Tue...Mostly cloudy as rain chances increase ahead of an
approaching front. Warm and moist air from the Gulf of Mexico will
funnel over the region as precipitable water values rise above 2
inches per the GFS40 under deep layer SW steering flow near 10-15
kts. Monday scattered to numerous showers and tstorms are expected
with locally heavy rainfall potential. Even more widespread
rainfall likely Tuesday as the surface front lowly settles south
of the region through mid week bringing locally heavy rainfall
potential. High temperatures will trend near to slightly below
climo values due to increased cloud cover with muggy low
temperatures above normal in the 70s.

&&

.AVIATION...VFR conditions expected...except for lower conditions associated
with scattered afternoon/early evening showers/storms. Greatest coverage
around TAF sites expected to be 21z-01z...included TEMPO for TSRA with
gusty winds for that period. VFR conditions expected tomorrow...with
another round of scattered TSRA just after end of TAF period. Conditions
appear favorable for intense downdrafts leading to strong gusty surface
winds with the stronger TSRA.

&&

.MARINE...High pressure will remain centered over the western Atlantic
over the remainder of the week with a ridge of high pressure extending
westward over the coastal waters. This pattern will promote fairly light
winds and low seas through the rest of the week.

Rip Currents...generally low risk this week given low waves and weak
swell activity

&&

.FIRE WEATHER...Increasing rain chances over the next several days
with minimum humidity rising into the 40-50% range Wednesday and
45-55% range Thursday. Sea breezes will continue each afternoon.
The greatest coverage of showers/tstorms will be during the afternoon
and evening. Daytime dispersion near 20 units are possible on Thursday
due to very weak transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  90  69  89 /  30  40  40  50
SSI  72  84  73  85 /  30  40  30  40
JAX  71  89  70  87 /  30  50  40  50
SGJ  73  85  72  85 /  30  40  30  40
GNV  69  92  69  89 /  20  40  30  60
OCF  71  92  70  90 /  20  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Shuler
Hazardous weather outlook, May 30, 8:55 AM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
855 AM EDT Tue May 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
855 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening thunderstorms are expected. The
strongest storms will be capable of strong gusty winds and very
heavy rainfall. Greatest potential for storms will be between the
I-95 corridor and Highway 301.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each afternoon
and evening from Wednesday through the weekend. Isolated strong
thunderstorms will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, May 30, 3:01 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NE KINGSLAND          30.81N 81.65W
05/30/2017  E1.00 INCH       CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER SIZED HAIL ON
            CAMELLIA DRIVE.

&&

SHULER
Special weather statement, May 30, 3:02 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT TUE MAY 30 2017

FLZ040-301930-
Marion FL-
302 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
330 PM EDT...

At 302 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salt Springs to near Juniper Springs.
Movement was south at 10 mph.

Nickel size hail and Wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Salt Springs and Juniper Springs.

LAT...LON 2935 8185 2937 8166 2934 8166 2934 8168
      2932 8168 2930 8167 2929 8165 2928 8164
      2905 8164 2905 8166 2903 8166 2902 8182
TIME...MOT...LOC 1902Z 349DEG 8KT 2928 8174 2915 8169

ENYEDI
Local storm report, May 30, 3:10 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             KINGSLAND               30.79N 81.66W
05/30/2017  E1.00 INCH       CAMDEN             GA   PUBLIC

            PUBLIC REPORT OF DIME TO QUARTER SIZED HAIL IN KINGSLAND.

&&

NELSON
Special weather statement, May 30, 3:12 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
312 PM EDT TUE MAY 30 2017

FLZ040-302000-
Marion FL-
312 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
400 PM EDT...

At 312 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston Highlands to near Rainbow Lakes
Estates. Movement was east at 10 mph.

Nickel size hail and Wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates and Romeo.

LAT...LON 2921 8254 2922 8240 2940 8241 2940 8240
      2907 8231 2906 8243 2905 8247 2905 8249
      2904 8250 2904 8253
TIME...MOT...LOC 1912Z 276DEG 8KT 2927 8259 2911 8252

ENYEDI
Local storm report, May 30, 3:14 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 W KINGSLAND           30.79N 81.68W
05/30/2017  E65 MPH          CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS OF 60
            TO 70 MPH. LOTS OF LARGE BRANCHES DOWN ON ROYAL CIRCLE.
            NICKEL SIZED HAIL WAS ALSO REPORTED.

&&

SHULER
Special weather statement, May 30, 3:45 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT TUE MAY 30 2017

GAZ165-166-302030-
Inland Camden GA-Coastal Camden GA-
345 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN COUNTY UNTIL 430
PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving east at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Woodbine, Harrietts Bluff, Dover Bluff and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 8150 3089 8188 3109 8165 3108 8158
      3108 8152 3107 8153 3106 8150 3106 8149
      3103 8148 3104 8146 3107 8148 3107 8146
      3106 8147 3106 8145
TIME...MOT...LOC 1945Z 273DEG 7KT 3097 8162

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:34 PM EDTSpecial Weather StatementJAXPutnam41 min
May 30, 2:38 PM EDTSpecial Weather StatementJAXNassau52 min
May 30, 2:52 PM EDTSevere Thunderstorm WarningJAXNassau38 min
May 30, 3:02 PM EDTSpecial Weather StatementJAXMarion28 min
May 30, 3:12 PM EDTSpecial Weather StatementJAXMarion48 min
May 30, 3:20 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau40 min
May 30, 3:33 PM EDTAreal Flood AdvisoryJAXDuval, Nassau117 min
May 30, 3:39 PM EDTSpecial Marine WarningJAX66 min
May 30, 3:58 PM EDTSpecial Marine WarningJAX47 min
May 30, 3:58 PM EDTSpecial Weather StatementJAXFlagler47 min
May 30, 4:01 PM EDTSpecial Weather StatementJAXAlachua44 min
May 30, 4:03 PM EDTSpecial Weather StatementJAXSaint Johns42 min
May 30, 4:17 PM EDTSpecial Weather StatementJAXFlagler28 min
May 30, 4:23 PM EDTSpecial Weather StatementJAXNassau37 min
May 30, 4:35 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns40 min
May 30, 4:43 PM EDTSpecial Weather StatementJAXSaint Johns47 min
May 30, 4:45 PM EDTSpecial Weather StatementJAXAlachua45 min
May 30, 4:54 PM EDTSpecial Weather StatementJAXDuval36 min
May 30, 5:06 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns39 min
May 30, 5:08 PM EDTSpecial Weather StatementJAXFlagler37 min
May 30, 5:17 PM EDTSpecial Weather StatementJAXAlachua, Bradford, Union43 min
May 30, 5:26 PM EDTSpecial Weather StatementJAXDuval34 min
May 30, 5:29 PM EDTAreal Flood AdvisoryJAXPutnam, Saint Johns3 hr
May 30, 5:30 PM EDTAreal Flood AdvisoryJAXAlachua3 hr
May 30, 5:40 PM EDTSpecial Weather StatementJAXClay50 min
May 30, 5:46 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns44 min
May 30, 5:52 PM EDTAreal Flood AdvisoryJAXClay, Saint Johns2 hr
May 30, 5:59 PM EDTSpecial Weather StatementJAXBradford46 min
May 30, 6:17 PM EDTAreal Flood AdvisoryJAXBradford118 min
May 30, 6:25 PM EDTSpecial Weather StatementJAXClay50 min
May 30, 6:34 PM EDTAreal Flood WarningJAXClay, Saint Johns3 hr
May 30, 6:37 PM EDTSpecial Weather StatementJAXDuval38 min
May 30, 6:48 PM EDTSpecial Weather StatementJAXUnion27 min
May 30, 7:24 PM EDTSpecial Weather StatementJAXLake36 min
May 30, 7:56 PM EDTSpecial Weather StatementJAXMarion34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.